Texas, 2007

Flash Flood in Texas, July 1 to 2, 2007

July 1 to 2, 2007 · NWS HGX · 2 events in 2 counties and zones

An unstable environment with a few disturbances passing across SE Texas created thunderstorms that produced very heavy rain. These heavy rains caused numerous flooding problems over a three day period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An unstable environment with a few disturbances passing across SE Texas created thunderstorms that produced very heavy rain. These heavy rains caused numerous flooding problems over a three day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 1, 2:23 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 1, 2:23 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 AM CDT SUN JUL 1 2007

.DISCUSSION...
THIS MORNING...THERE IS LESS SHOWER DEVELOPMENT OFFSHORE VERSUS 24 HOURS
AGO...BUT DO NOT THINK THIS WILL RESULT IN LESS RAIN COVERAGE INLAND
TODAY. PRECIPITABLE WATER VALUES (PER GPS MET DATA) ARE RIGHT AROUND
2 INCHES WHICH IS SLIGHTLY HIGHER THAN WE HAD YESTERDAY AT THIS TIME.
EXPECT SHOWER/THUNDERSTORM COVERAGE TO INCREASE OFF THE COAST BEFORE
SUNRISE WITH SOME OF THIS ACTIVITY WORKING ITS WAY INLAND. ANTICIPATE
CONVECTION TO CONTINUE TO DEVELOP AND SPREAD INLAND THIS MORNING AND
THIS AFTERNOON...SIMILAR TO WHAT WE SAW YESTERDAY. WILL KEEP RAIN CHANCES
HIGH TODAY AS MODELS INDICATE >2 INCH PRECIPITABLE WATER VALUES SURGING
INTO THE AREA FROM THE GULF. STORM MOTIONS SHOULD BE FAST ENOUGH TO
KEEP THE RISK OF FLASH FLOODING ON THE LOW SIDE...BUT WILL RETAIN THE
MENTION OF THE POSSIBILITY LOCALLY HEAVY RAINFALL IN THE ZONES DUE TO
THE >2 INCH PWS. WE SHOULD SEE ACTIVITY TAPER DOWN THIS EVENING WITH
THE LOSS OF HEATING...BUT WILL KEEP CHANCE POPS IN THE FORECAST OVERNIGHT
DUE TO THE HIGH PRECIPITABLE WATER AIRMASS. DEEP TROPICAL MOISTURE IS
EXPECTED TO LINGER ACROSS THE AREA THROUGH AT LEAST THE MIDDLE OF THE
UPCOMING WEEK. IN FACT...AVAILABLE MODEL MOS GUIDANCE IS INDICATING
SIMILAR HIGH POPS FOR TODAY...MONDAY...TUESDAY AND WEDNESDAY AS THE
CENTRAL U.S. SHEAR AXIS/MID LEVEL LOW WORKS ITS WAY BACK DOWN INTO TEXAS.
THE EVENTUAL PATH AND LOCATION THAT THIS FEATURE TAKES WILL DETERMINE
WHERE IN THE STATE MORE HEAVY RAINFALL (AND POTENTIAL FLOODING) OCCURS.
FOR MOST OF SOUTHEAST TEXAS...EXPECT TO SEE ROUNDS OF MAINLY DAYTIME
AND EARLY EVENING STORMS AS THE SYSTEM WORKS ITS WAY SOUTHWARD AND
SOUTHWESTWARD ACROSS THE STATE. WILL INCREASE POPS ON TUESDAY AND
WEDNESDAY...THEN CONTINUE OUR GRADUAL DECREASING TREND THROUGH THE END
OF THE WEEK AND INTO NEXT WEEKEND AS THE TEXAS STORM SYSTEM MOVES INTO
THE FAR WEST TEXAS AND NORTHERN MEXICO AREA. FOR TEMPERATURES...ANTICIPATE
A CONTINUATION OF LOWER DAYTIME HIGHS FOR THE NEXT FEW DAYS DUE TO
THE EXPECTED RAINFALL. WILL THEN SHOW A GRADUAL WARMUP FOR THE SECOND
HALF OF THE WEEK AND THE START OF NEXT WEEKEND DUE TO EXPECTED LESS
RAINFALL.  42
&&

.AVIATION...
SATELLITE AND RADAR IMAGES INDICATE ISOLATED SHOWERS CONTINUE TO
DEVELOP ACROSS THE COASTAL SECTIONS OF THE CWA EARLY THIS MORNING.
CAVOK CONDITIONS WERE PREVAILING ACROSS MOST OF SOUTHEAST TX WITH
CALM TO LIGHT SOUTH WINDS. WEAKNESS IN THE 500MB RIDGE ACROSS EAST
TX WILL PREVAIL THIS AFTERNOON. WITH PRECIPITABLE WATER VALUES
BETWEEN 1.75 AND 2.00 INCHES...AMPLE MOISTURE AVAILABLE FOR
SHOWERS TO DEVELOP BEFORE 16Z AND THUNDERSTORMS AFTER 16Z AS
TEMPERATURES REACH CONVECTIVE LEVELS. THUNDERSTORMS IN THE
VICINITY TO PREVAIL THROUGH AT LEAST 00Z AND WILL PROVIDE MVFR
CONDITIONS AS WELL AS GUSTY WINDS. OTHERWISE...VFR CONDITIONS WILL
PREVAIL WITH SOUTHEAST WINDS TODAY. 32
&&

.MARINE...
SEAS WERE NEAR 2 FEET WITH SOUTHEAST WINDS NEAR 10 KNOTS AT
BUOY035 AND NEAR 3 FEET WITH SOUTHEAST WINDS NEAR 14 KNOTS AT
BUOY019 EARLY THIS MORNING. HIGH PRESSURE OVER THE WESTERN NORTH
ATLANTIC EXTENDING INTO THE GULF OF MEXICO WILL CONTINUE TO
PROVIDE LIGHT TO MODERATE ONSHORE WINDS ACROSS THE COASTAL WATERS
THROUGH THE REST OF THE WEEKEND INTO EARLY NEXT WEEK. NOT MUCH
CHANGE IS EXPECTED THROUGH THE REST OF THE PERIOD AS HIGH PRESSURE
PREVAILS ACROSS THE GULF. 32
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  74  88  74  90 /  70  50  70  50  60
HOUSTON (IAH)              89  74  88  74  89 /  70  50  70  50  60
GALVESTON (GLS)            87  79  87  79  87 /  70  50  70  50  60
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...32
Hazardous weather outlook, Jul 1, 2:36 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
336 AM CDT SUN JUL 1 2007

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
021200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
336 AM CDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
DEEP TROPICAL MOISTURE WILL MOVE INTO THE REGION. DAYTIME HEATING IS
EXPECTED TO HELP ONCE AGAIN GENERATE SHOWERS AND THUNDERSTORMS. LOCALLY
HEAVY RAINFALL MAY BE POSSIBLE. RAINFALL TOTALS ARE EXPECTED TO AVERAGE
BETWEEN 1/2 AND 1 INCH WITH ISOLATED 2 TO 3 INCH AMOUNTS POSSIBLE IN
ASSOCIATION WITH THE STRONGER STORMS OR WHERE TRAINING DEVELOPS.

.DAYS TWO THROUGH FOUR...MONDAY THROUGH WEDNESDAY

DEEP TROPICAL MOISTURE WILL PERSIST ACROSS THE AREA. DAYTIME HEATING
IS EXPECTED TO HELP GENERATE SHOWERS AND THUNDERSTORMS EACH DAY.
LOCALLY HEAVY RAINFALL MAY BE POSSIBLE. RAINFALL TOTALS FOR THE THREE
DAYS ARE EXPECTED TO AVERAGE BETWEEN 1 AND 2 INCHES WITH ISOLATED
3 TO 5 INCH AMOUNTS POSSIBLE IN ASSOCIATION WITH THE STRONGER STORMS
OR WHERE TRAINING DEVELOPS.

.DAYS FIVE THROUGH SEVEN...THURSDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. LOWER RAINFALL TOTALS
ARE EXPECTED AS THE AREA BEGINS TO SLOWLY DRY OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Houston radar (KHGX), 48 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Brazoria

When
July 1, 6:29 AM CST
Where
Brazoria County, Angleton
Reported by
Law Enforcement
Coordinates
29.170, -95.430

Flash Flood, Jackson

When
July 2, 4:00 AM CST to 4:30 PM CST
Where
Jackson County, Cordele
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
29.130, -96.630

Numerous road closures in and around Northern Jackson County due to heavy rain causing water over roadways. Majority of the flooded roads extended from the Morales and Cordele area eastward to the Jackson-Wharton county line.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51741, 51743.